Alabama, 2013

Lightning Strikes in Alabama, August 5, 2013

August 5, 2013 · NWS MOB · 2 events in 1 county or zone

Thunderstorms produced lots of lightning which caused house fires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced lots of lightning which caused house fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 5, 2:55 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 5, 2:55 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT MON AUG 5 2013

.SHORT TERM [TONIGHT THROUGH SUNDAY AFTERNOON]...THE CENTRAL GULF
COAST REMAINS IN A NORTHWEST UPPER LEVEL FLOW PATTERN BETWEEN A
RIDGE OVER THE SOUTH CENTRAL STATES AND A BROAD TROUGH OVER THE THE
EAST COAST. THIS WILL LEAD TO CONTINUED HOT CONDITIONS WITH
SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS.
THUNDERSTORM COVERAGE WILL RAPIDLY DECREASE AFTER SUNSET THIS
EVENING WITH ANOTHER VERY MUGGY NIGHT ON TAP WITH LOWS IN THE LOW TO
MID 70S WITH UPPER 70S NEAR THE COAST. HOT AND HUMID CONDITIONS
CONTINUE ON TUESDAY WITH HIGHS IN THE MID 90S AND HEAT INDEX VALUES
OF 103 TO 107. DAYTIME HEATING WILL COMBINE WITH A DEEPLY TROPICAL
AIRMASS WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES TO
GENERATE MORE SCATTERED SHOWERS AND THUNDERSTORMS ON TUESDAY. THE
HIGHEST POPS WILL BE ACROSS WEST AND SOUTHWEST AREAS WITH LOWER POPS
ACROSS THE NORTHEAST WHERE SOME DRIER AIR IS LOCATED. /13

[TUESDAY NIGHT THROUGH WEDNESDAY NIGHT]...THE STALLED SURFACE
BOUNDARY ACROSS THE FORECAST AREA WILL BE WASHED-OUT AS A SURFACE
RIDGE REBUILDS ACROSS THE WESTERN ATLANTIC...SOUTHEAST STATES AND
THE NORTHEAST GULF OF MEXICO. THE UPPER LEVEL HIGH PRESSURE OVER THE
SOUTHERN PLAINS WITH AN EASTWARD EXTENSION OF AN UPPER RIDGE ALONG
THE NORTHERN GULF REGION WILL LIFT SLIGHTLY NORTHWARD AND BECOME
ELONGATED FROM TEXAS TO THE WESTERN ATLANTIC AS AN UPPER LOW MOVES
OVER THE CARIBBEAN SEA. DESPITE THE PRESENCE OF THE RIDGE AXIS...NWP
SOLUTIONS ARE IN PRETTY DECENT AGREEMENT WITH KEEPING A DECENT
AMOUNT OF MOISTURE IN PLACE ACROSS OUR FORECAST AREA. WE WILL
STILL SEE UPPER LEVEL DISTURBANCES APPROACHING FROM THE NORTH ON
WEDNESDAY AND FROM THE NORTHEAST ON THURSDAY...RESULTING IN A
CONTINUATION OF SCATTERED TO NUMEROUS DAYTIME SHOWERS AND
THUNDERSTORMS. SOME OF STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS. EXPECTING
MAINLY ISOLATED TO LOW END SCATTERED COVERAGE BOTH NIGHTS.

SLIGHTLY HIGHER THAN NORMAL TEMPERATURES WILL OCCUR ON WEDNESDAY
WITH HIGHS INLAND AREAS RANGING FROM 92 TO 96 DEGREES...AND AROUND
90 DEGREES ALONG THE BEACHES. THE HOT AND HUMID CONDITIONS WILL
AGAIN ALLOW HEAT INDICES TO RANGE FROM 100 TO 105 DURING THE
AFTERNOON. LOWS BOTH SUNDAY AND MONDAY NIGHTS WILL BE IN THE LOW TO
MID 70S WITH UPPER 70S AT THE BEACHES. /22

&&

.LONG TERM [THURSDAY THROUGH MONDAY]...THE ELONGATED UPPER LEVEL
RIDGE AXIS WILL REMAIN STRETCHED FROM TEXAS...ACROSS THE GULF
COAST/SOUTHEAST STATES...AND INTO THE WESTERN ATLANTIC THURSDAY
THROUGH THE WEEKEND. SOLUTIONS ALSO SHOW AN UPPER LEVEL LOW PUSHING
WESTWARD ACROSS THE CENTRAL AND SOUTHERN GULF OF MEXICO FRIDAY
THROUGH SUNDAY. SCATTERED TO NUMEROUS DAYTIME CONVECTION STILL LOOKS
PROBABLE ACROSS MUCH OF OUR CWFA THURSDAY AFTERNOON...WITH
SCATTERED COVERAGE ACROSS MUCH OF OUR CWFA ON FRIDAY...BUT RAIN
CHANCES MAY LOWER BY THE WEEKEND AS SOME DRIER MID LEVEL AIR ARRIVES
ON THE NORTHERN SIDE OF THE UPPER LOW...AND ALSO WITH A SECONDARY
UPPER LEVEL RIDGE THAT MAY BUILD OVER THE SOUTHEASTERN U.S.
OTHERWISE...THE AFTERNOON HEAT/HUMIDITY WILL REMAIN INTACT THROUGH
THE COURSE OF THE EXTENDED FORECAST PERIOD...WITH ONLY MINOR
FLUCTUATIONS IN DAILY MAX/MIN TEMPERATURES EXPECTED. /21 /22

&&

.AVIATION [06.00Z KMOB/KBFM/KPNS TAF ISSUANCE]...MAINLY VFR
CONDITIONS OVERNIGHT INTO TUESDAY MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE MORNING AND
AFTERNOON HOURS ON TUESDAY. /13

&&

.MARINE...A RIDGE OF HIGH PRESSURE WILL PERSIST OVER THE NORTHERN
AND CENTRAL GULF OF MEXICO THROUGH THE WEEK. THIS WILL MAINTAIN
GENERALLY LIGHT WINDS AND CALM SEAS. LOCALLY HIGHER WINDS AND SEAS
CAN BE EXPECTED NEAR SHORE WITH THE AFTERNOON SEA BREEZE AND WITH
ANY THUNDERSTORMS. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  96  75  94  75 /  20  50  20  50  10
PENSACOLA   78  94  78  92  77 /  20  50  20  30  10
DESTIN      80  92  79  91  78 /  20  40  20  30  10
EVERGREEN   71  97  73  94  72 /  20  50  30  60  10
WAYNESBORO  72  94  74  96  74 /  20  50  20  50  05
CAMDEN      70  96  74  94  73 /  20  40  20  60  10
CRESTVIEW   71  96  73  93  72 /  10  40  30  60  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 5, 4:49 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
549 AM CDT MON AUG 5 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
549 AM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL CLIMB TO 105 TO 108 DEGREES THIS AFTERNOON ALONG
AND SOUTH OF THE INTERSTATE 10 CORRIDOR...INCLUDING ALONG THE
BEACHES. HEAT INDICES OF 100 TO 105 ARE EXPECTED FURTHER INLAND.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE WESTERN PORTIONS PF THE REGION TODAY. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE...IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES OF 100 TO 105 ARE EXPECTED TUESDAY AND WEDNESDAY AFTERNOONS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION EACH DAY THROUGH THE OUTLOOK PERIOD. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...IN ADDITION TO FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630>635-650-655-670-675-061200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
549 AM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
LOCALLY HIGHER WINDS AND WAVES CAN BE EXPECTED NEAR ANY STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN ANY MARINE STORMS
DURING THE OUTLOOK. FREQUENT LIGHTNING ACTIVITY ALSO LIKELY IN
STRONGER STORMS.

The radar

The Mobile radar (KMOB), 9 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Mobile

When
August 5, 3:21 PM CST to 3:22 PM CST
Where
Mobile County, 5 mi E of Mobile Bates Fld
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
30.680, -88.146

Lightning struck a house and started a fire.

Lightning, Mobile

When
August 5, 3:41 PM CST to 3:42 PM CST
Where
Mobile County, 1 mi SW of Mobile Bates Fld
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
30.670, -88.242

Lightning struck a house and started a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475439, 475438.